Rapid functional decline after dabigatran toxicity in an elderly patient

Cletus U. Iwuagwu, Sarthi Shah, Mukaila Raji

Research output: Contribution to journalArticle

Abstract

Warfarin has been the gold standard of stroke prevention in patients with atrial fibrillation; however, it requires constant laboratory monitoring to maintain therapeutic levels and has significant interactions with food and medications. Newer oral anticoagulants, such as dabigatran, have gained widespread use for the prevention of stroke in elderly individuals with atrial fibrillation. Unlike warfarin, dabigatran does not require constant monitoring to administer and effectively create therapeutic anticoagulation. However, there are drawbacks and complications that are associated with its use, including the fact that elderly patients with multiple comorbidities and dynamic health statuses are often underrepresented in clinical trials involving dabigatran, the lack of a clinically available measure to monitor therapeutic effect, and the lack of a rapid reversal agent. The authors discuss these and other issues involving dabigatran use and present the case of an 83-year-old patient who experienced rapid functional decline preceded by a massive upper gastrointestinal hemorrhage due to dabigatran toxicity.

Original languageEnglish (US)
Pages (from-to)20-23
Number of pages4
JournalAnnals of Long-Term Care
Volume23
Issue number1
StatePublished - Jan 1 2015

Fingerprint

Warfarin
Atrial Fibrillation
Stroke
Food-Drug Interactions
Gastrointestinal Hemorrhage
Therapeutic Uses
Anticoagulants
Health Status
Comorbidity
Dabigatran
Clinical Trials
Therapeutics

Keywords

  • Chronic kidney disease
  • Dabigatran
  • Gastrointestinal disorders
  • Toxicity
  • Warfarin

ASJC Scopus subject areas

  • Geriatrics and Gerontology
  • Gerontology

Cite this

Rapid functional decline after dabigatran toxicity in an elderly patient. / Iwuagwu, Cletus U.; Shah, Sarthi; Raji, Mukaila.

In: Annals of Long-Term Care, Vol. 23, No. 1, 01.01.2015, p. 20-23.

Research output: Contribution to journalArticle

Iwuagwu, Cletus U. ; Shah, Sarthi ; Raji, Mukaila. / Rapid functional decline after dabigatran toxicity in an elderly patient. In: Annals of Long-Term Care. 2015 ; Vol. 23, No. 1. pp. 20-23.
@article{2cf538a84f7649ada970f717a9d36438,
title = "Rapid functional decline after dabigatran toxicity in an elderly patient",
abstract = "Warfarin has been the gold standard of stroke prevention in patients with atrial fibrillation; however, it requires constant laboratory monitoring to maintain therapeutic levels and has significant interactions with food and medications. Newer oral anticoagulants, such as dabigatran, have gained widespread use for the prevention of stroke in elderly individuals with atrial fibrillation. Unlike warfarin, dabigatran does not require constant monitoring to administer and effectively create therapeutic anticoagulation. However, there are drawbacks and complications that are associated with its use, including the fact that elderly patients with multiple comorbidities and dynamic health statuses are often underrepresented in clinical trials involving dabigatran, the lack of a clinically available measure to monitor therapeutic effect, and the lack of a rapid reversal agent. The authors discuss these and other issues involving dabigatran use and present the case of an 83-year-old patient who experienced rapid functional decline preceded by a massive upper gastrointestinal hemorrhage due to dabigatran toxicity.",
keywords = "Chronic kidney disease, Dabigatran, Gastrointestinal disorders, Toxicity, Warfarin",
author = "Iwuagwu, {Cletus U.} and Sarthi Shah and Mukaila Raji",
year = "2015",
month = "1",
day = "1",
language = "English (US)",
volume = "23",
pages = "20--23",
journal = "Annals of Long-Term Care",
issn = "1524-7929",
publisher = "HMP Communications LLP",
number = "1",

}

TY - JOUR

T1 - Rapid functional decline after dabigatran toxicity in an elderly patient

AU - Iwuagwu, Cletus U.

AU - Shah, Sarthi

AU - Raji, Mukaila

PY - 2015/1/1

Y1 - 2015/1/1

N2 - Warfarin has been the gold standard of stroke prevention in patients with atrial fibrillation; however, it requires constant laboratory monitoring to maintain therapeutic levels and has significant interactions with food and medications. Newer oral anticoagulants, such as dabigatran, have gained widespread use for the prevention of stroke in elderly individuals with atrial fibrillation. Unlike warfarin, dabigatran does not require constant monitoring to administer and effectively create therapeutic anticoagulation. However, there are drawbacks and complications that are associated with its use, including the fact that elderly patients with multiple comorbidities and dynamic health statuses are often underrepresented in clinical trials involving dabigatran, the lack of a clinically available measure to monitor therapeutic effect, and the lack of a rapid reversal agent. The authors discuss these and other issues involving dabigatran use and present the case of an 83-year-old patient who experienced rapid functional decline preceded by a massive upper gastrointestinal hemorrhage due to dabigatran toxicity.

AB - Warfarin has been the gold standard of stroke prevention in patients with atrial fibrillation; however, it requires constant laboratory monitoring to maintain therapeutic levels and has significant interactions with food and medications. Newer oral anticoagulants, such as dabigatran, have gained widespread use for the prevention of stroke in elderly individuals with atrial fibrillation. Unlike warfarin, dabigatran does not require constant monitoring to administer and effectively create therapeutic anticoagulation. However, there are drawbacks and complications that are associated with its use, including the fact that elderly patients with multiple comorbidities and dynamic health statuses are often underrepresented in clinical trials involving dabigatran, the lack of a clinically available measure to monitor therapeutic effect, and the lack of a rapid reversal agent. The authors discuss these and other issues involving dabigatran use and present the case of an 83-year-old patient who experienced rapid functional decline preceded by a massive upper gastrointestinal hemorrhage due to dabigatran toxicity.

KW - Chronic kidney disease

KW - Dabigatran

KW - Gastrointestinal disorders

KW - Toxicity

KW - Warfarin

UR - http://www.scopus.com/inward/record.url?scp=84975780177&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84975780177&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84975780177

VL - 23

SP - 20

EP - 23

JO - Annals of Long-Term Care

JF - Annals of Long-Term Care

SN - 1524-7929

IS - 1

ER -